Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 93, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 1, 2018, 2:37 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2018, 2:37 PM PDT (21:37 UTC)
- Expired
- Aug 1, 2018, 5:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The San Joaquin Valley radar (KHNX), 177 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 3:06 PM PDT | FLASH FLOOD | 11 Wsw Deep Springs, CA | FLOODING WAS REPORTED ON HWY 168 JUST WEST OF WESTGARD PASS BY CHP. THEY REPORTED THE ROAD TO BE IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2922 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312 WGUS55 KVEF 012137 FFWVEF CAC027-020030- /O.NEW.KVEF.FF.W.0093.180801T2137Z-180802T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 237 PM PDT WED AUG 1 2018 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Northern Inyo County in south central California... * Until 530 PM PDT. * At 234 PM PDT, Doppler radar indicated a stationary thunderstorm producing heavy rain across the Bristlecone Pine Forest. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Westgard Pass and State Road 168. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3738 11803 3726 11803 3724 11816 3738 11822 $$ Boothe
3 follow-up statements
039 WGUS75 KVEF 012214 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 314 PM PDT WED AUG 1 2018 CAC027-020030- /O.CON.KVEF.FF.W.0093.000000T0000Z-180802T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inyo CA- 314 PM PDT WED AUG 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR NORTHERN INYO COUNTY... At 311 PM PDT, California Highway Patrol reported flash flooding in the White Mountains west of Westgard Pass on HWY 168. HWY 168 has been closed and is impassable. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3738 11803 3726 11803 3724 11816 3738 11822 $$ Boothe
478 WGUS75 KVEF 012316 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 416 PM PDT WED AUG 1 2018 CAC027-020030- /O.CON.KVEF.FF.W.0093.000000T0000Z-180802T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inyo CA- 416 PM PDT WED AUG 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR NORTHERN INYO COUNTY... At 414 PM PDT, Doppler radar indicated heavy rain was tapering off on Highway 168 west of Westgard Pass. The California Highway Patrol reported that the highway was closed from Death Valley Road to Highway 266 due to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3738 11803 3726 11803 3724 11816 3738 11822 $$ Morgan
802 WGUS75 KVEF 020022 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 522 PM PDT WED AUG 1 2018 CAC027-020031- /O.EXP.KVEF.FF.W.0093.000000T0000Z-180802T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inyo CA- 522 PM PDT WED AUG 1 2018 ...THE FLASH FLOOD WARNING FOR NORTHERN INYO COUNTY WILL EXPIRE AT 530 PM PDT... The heavy rain has ended over Highway 168 west of Westgard Pass. Please continue to heed any remaining road closures. LAT...LON 3738 11803 3726 11803 3724 11816 3738 11822 $$ Morgan
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:57 PM PDT, 40 minutes earlier.
Area forecast discussion, Aug 1, 1:57 PM PDT, 40 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 157 PM PDT Wed Aug 1 2018 .SYNOPSIS... Another day or two of isolated to scattered showers and thunderstorms will be possible before rain chances begin to diminish moving into late week and into the weekend. Temperatures will drop a few degrees relative to the last several days with a drier pattern expected moving into next week. && .SHORT TERM...Tonight through Saturday night. Beginning to see some convection occuring over the Sierra Nevada Mountains this afternoon in addition to a few isolated cells southwest of Rachel and near Mount Trumbull. HREF/HRRR solutions diminish the activity over the Sierra Nevada by around 03-04Z but hangs on to isolated activity in Mohave county a little longer. PWAT values between 1.1 to 1.2 inches have been noted in RAP mesoanalysis in this area with increasing DCAPE values as you approach the Mohave/Clark County borders a bit farther west of the current convection. This will likely be the area of highest concern through the rest of the afternoon and evening due the better potential for strong outflow winds and heavy downpours. All activity subsides according to these hi-res solutions after 06Z, thus have decreased PoPs substantially at that point. An H5 shortwave from the Pacific Northwest will begin to push this stubborn ridge eastward Thursday which will begin the downtrend of precip chances moving into the weekend. During this evolution Thursday and Thursday evening, mid level convergence and modest upper level effects appear to phase, especially in the 12Z GFS20 which could be the trigger for the last significant round of precip Thursday afternoon and evening beginning first over the Sierra Nevada and traversing the northern periphery of the CWA including Esmeralda, Nye, and Lincoln Counties. As this feature shifts eastward moving into Friday morning, drier air will dominate the region and PoP chances dwindle moving into the weekend. && .LONG TERM...Sunday through Tuesday A short period of H5 zonal flow will occur throughout the southwest CONUS and a large, broad closed low approaches the western seaboard by Sunday night. It does appear in the 12Z long range models however that ridging will recover by mid-week and not back down to this Pacific low. There is still some model disagreement on the magnitude and orientation of the rebuilding ridge axis, with the GFS much more amplified whereas the Canadian/ECWMF are more broad. This may have some implications on the possibility for moisture to return to the area and thus PoP chances for the latter half of the week. At this time, opted for the Canadian/ECWMF solutions which are the drier options. Either way, the return of the ridge would likely kick high temperatures up again a few degrees ending the slightly cooler temperatures expected this weekend and early next week. && .AVIATION...For McCarran...South winds, with gusts up to 20 knots, will be likely this afternoon. The only complication to the wind forecast will be outflow from thunderstorms that develop south and west of the terminal. There is a slight chance of thunderstorms developing in the valley this afternoon. Without influence from convection, winds will remain south to southwesterly through the evening and gusts will wane after sunset. A drying pattern will limit thunderstorm activity Thursday and through at least Monday. Gusty south winds are anticipated Thursday with speeds between 10-20 knots. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered to isolated thunderstorms possible in the Spring Mountains, Las Vegas valley, south Sierra, central Nevada, and northwest Arizona this afternoon and evening. Erratic, sudden, gusty outflows will be possible with thunderstorms. Best chances for thunderstorm development will be in KBIH today. Outside of thunderstorm influence, gusty south winds between 10-20 knots will be favored. Thursday, thunderstorms will be isolated to central Nevada, northwest Arizona and the Sierra. Elsewhere, dry conditions with gusty southerly winds, with speeds similar to Wednesday, are expected. SHORT TERM...Boucher AVIATION...Boothe LONG TERM...Boucher For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:51 PM PDT | Flash Flood Warning | VEF | Inyo | 114 min |
| Jul 31, 6:55 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 1, 1:41 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.